Virginia, 2014

Tornadoes in Virginia, October 15, 2014

October 15, 2014 · NWS LWX · 2 events in 2 counties and zones

A cut off low over the Midwest pushed a cold front through the Mid Atlantic during the morning hours. Scattered showers with embedded thunderstorms formed along this front in a strong directional and magnitudinal sheared environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cut off low over the Midwest pushed a cold front through the Mid Atlantic during the morning hours. Scattered showers with embedded thunderstorms formed along this front in a strong directional and magnitudinal sheared environment. Diurnal heating led to minimal instability. The combination of the strong sheared environment and low CAPE resulted in a weak tornado across Fairfax County and the City of Alexandria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Oct 15, 9:16 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Oct 15, 9:16 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 AM EDT WED OCT 15 2014

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO PUSH ACROSS THE EASTERN SEABOARD
INTO THE AFTERNOON HOURS TODAY. THE BOUNDARY WILL GRADUALLY DRIFT
ACROSS THE LOWLANDS AND COASTAL AREAS LATER THIS EVENING...AND OFF
THE COAST TONIGHT. THE PARENT UPPER-LEVEL LOW WILL PERSIST OVER
THE AREA INTO EARLY FRIDAY MORNING. A BRIEF REPRIEVE TAKES SHAPE
BEFORE ANOTHER UPPER TROUGH SLIDES COOLER AND DRIER AIR INTO THE
REGION TO BEGIN THE UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
VERT STACKED LOPRES REMAINS BACK ACRS THE MIDWEST. HWVR...SFC
CDFNT HAS ENTERED CWFA...AND CAN BE FOUND INVOF MRB-CHO. TEMP CHG
ACRS THE FRNTL ZN 10-15F.

A PLUME OF DP MSTR RIDING NWD ALONG AND AHD OF THIS ZONE. PWAT FM
12Z LWX RAOB 1.7 INCHES. THUS...MDT-HVY RAFL HAS BEEN OBSVD. THESE
ACCUMS HVNT BEEN CAUSING ISSUES AS OF YET. HWVR...FLOOD/FLASH
FLOOD WATCHES CONT. HV CANX WRN FRINGE OF THE WATCH AREA AS RAFL
HAS MVD E OF THERE. FURTHER...RATES AT THIS PT HV LESSENED AND
THE RAPID RISE NCSRY FOR A FLASH FLOOD LKLY WUDNT BE REALIZED.

RDR TRENDS THIS MRNG HV SUGGESTED STRATIFICATION. HWVR...THERES
PLENTY OF SHEAR AVBL. RAOB DEPICTS A BIT OF INSTBY AS WELL. HWVR
AMS TOO SATD FOR VIGOROUS UPDRAFTS. EVEN ELECTRIFICATION HAS BEEN
STRUGGLING.

PCPN HASNT YET MADE IT TO METRO BALT-INSIDE DC BELTWAY-E OF
FREDERICKSBURG. THEREFORE...PTS E OF THERE HV A CHC AT A LTL MORE
DIURNAL WARMING WHICH PERHAPS WL BE ENUF TO TRIGGER GREATER TSTM
ACTIVITY. IF WE DO...THEN STRONG/LCLLY DMGG WNDS STILL W/IN REACH.
BASED ON HODOGRAPHS...WUDNT EVEN RULE OUT AN ISOL/BRIEF TOR.

HV DONE A LTL HOUSEKEEPING TO DATABASE. BASIC PREMISE REMAINS THE
SAME. HV TIMED LEADING EDGE TO THE BAY DURING THE NOON HOUR. IN THE
AFTN...THE TIMING WL BE ON THE BACK EDGE. STILL BELIEVE THAT MOST
OF THE HVY RAFL/SVR THREAT WL MV ONTO THE ERN SHORE DURING THE AFTN
COMMUTE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
THE BULK OF THE RAINFALL WILL TAPER OFF THIS EVENING/EARLY TONIGHT
ALTHOUGH A FEW SHOWERS CANNOT BE RULED OUT GIVEN THE UPPER LOW TO
THE WEST. AREAS OF FOG WILL LIKELY DEVELOP GIVEN THE MOIST SOIL
CONDITIONS. OVERNIGHT LOWS IN THE 40S TO 50S WILL BE COMMON.

UPPER LOW WILL BEGIN TO GRADUALLY PULL AWAY TO THE NORTH ON
THURSDAY. A FEW SHOWERS COULD STILL OCCUR ESPECIALLY OVER WESTERN
SECTIONS. HIGHS IN THE 60S AND 70S EXPECTED.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
AFTER HANGING AROUND FOR A COUPLE OF DAYS...AS CUT-OFF UPPER LOWS
TYPICALLY DO - ONE LAST SWIPE OF A BACK-END UPPER VORT AND THE
SYSTEM WILL MAKE A FAIRLY QUICK EXIT TO THE NE. FROM LATE THU INTO
THE EARLY MRNG HRS FRI...THIS LAST BURST OF ENERGY WILL EFFECTIVELY
END PRECIP ACROSS THE REGION AND START CLEARING OUT SKIES OVERNIGHT.
ALWAYS A CHALLENGE IN TERMS OF EXACT TIMING/MOVEMENT...MED RANGE
MODELS APPEAR TO HAVE A GOOD HANDLE ON THE EXITING FEATURE. THE EURO
STILL LAGGING SLIGHTLY W/ THE TIMING...AS IT HAS BEEN COMPARED TO
THE GFS/NAM OVER THE PAST SEVERAL CYCLES. TAPERED OFF POPS A BIT
MORE QUICKLY HEADING INTO THE OVERNIGHT HRS - OUTSIDE OF THE MTNS...
WHERE CLOUD COVER WILL ALSO REMAIN NEAR-OVC WELL INTO EARLY FRI.

HUMIDITY LEVELS WILL BE LOWER HEADING INTO THE END OF THE CURRENT
WEEK...BUT NOT SUBSTANTIALLY - INDICATIVE OF VERY LITTLE ACTUAL
AIRMASS CHANGE EVEN W/ THE ARRIVAL/PASSAGE OF SUCH A POTENT SYSTEM.
WITH THE EXIT OF THE UPPER SYSTEM INTO FRI...NOT ONLY DEWPOINTS BUT
TEMPS WILL BE ABLE TO REBOUND FAIRLY WELL AS WINDS AGAIN SWITCH BACK
TO A MORE S-SWLY FETCH. HIGHS WILL BARELY REACH THE U60S/L70S INTO
THE WEEKEND BUT STILL FAIRLY WARM CONSIDERING THE TYPE OF POTENT
SYSTEM THAT MOVED ACROSS THE REGION.

AN ANOMALOUS AND NEAR PRECIP-LESS CLIPPER FEATURE WILL BE LINKING-UP
INTO THE WRN SIDE OF THE EXITING UPPER LOW ON FRI. IN AN INTERESTING
PHYSICAL DISPLAY OF TWO SEPARATE LOW INTERACTING W/ EACH OTHER...THE
SMALLER LOW SLIDING IN FROM THE WEST WILL BE ABSORBED INTO THE
LARGER/SLOWER SYSTEM OVER THE GREAT LAKES - BUT THEN GET SWING BACK
DOWN ACROSS NEW ENGLAND/MID-ATLC AS A SHARP TROUGH AXIS. THIS IS THE
FEATURE THAT WILL BRING BACK A TASTE OF FALL...W/ DEWPOINTS DROPPING
DOWN INTO THE 30S/40S - ALLOWING DAYTIME HIGHS AND OVERNIGHT LOWS TO
MAKE SIMILAR DROPS HEADING INTO EARLY NEXT WEEK.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
MVFR TO IFR CONDS ACRS MOST OF THE TERMINALS IN RA. DCA REMAINING
VFR FOR NOW...BUT XPCT A DETERIORATION OF CONDS BY NOON AS LEADING
EDGE OF RAFL REACHES AIRFIELD. POOR CONDS WL REMAIN THRU THE DAY
DUE TO BOTH CIGS AND RAIN-REDUCED VSBYS. WHILE SFC WNDS GNLY ARND
10 KT...WNDS INCR TO ARND 30 KT BY 1000 FT UP.

THE BACK EDGE OF THE RAIN WL REACH MRB-CHO DURING THE AFTN PUSH.
ELSW...THE BACK EDGE WL REACH TERMINALS DURING THE ELY EVE.

DUE TO RESIDUAL LLVL MSTR AND LACK OF WIND POST-FROPA...AREAS OF
FOG WILL DEVELOP OVERNIGHT. CONDITIONS WILL IMPROVE ON THURSDAY.

THE SLOW-MOVING AND PERSISTENT UPPER LOW WILL ACTUALLY MAKE A
QUICK EXIT BY EARLY FRI...ALLOWING A BRIEF ARRIVAL OF HIGH
PRESSURE ON FRI AND INTO THE WEEKEND. BREEZY WLY WINDS ABOUT THE
ONLY WX-HAZARD OF NOTE SAT AND SUN. A FAIRLY DRY FORECAST INTO
EARLY NEXT WEEK...AS MORE FALL-LIKE WX RETURNS.

&&

.MARINE...
WIDESPREAD SCA CONDITIONS EXPECTED TODAY. BAND OF SHOWERS AND STORMS
MAY MIX DOWN STRONGER WINDS ALOFT LEADING TO SPECIAL MARINE WARNINGS
THIS AFTERNOON AND EVENING. WINDS WILL FALL BELOW SCA ON THURSDAY.

THE EXIT OF AN UPPER LOW BY EARLY FRI WILL MARK THE BEGINNING OF A
QUIET COUPLE OF DAYS OVER THE WATERS TO CLOSE OUT THE WEEK. A
LIGHT S-SW WIND OVER THE BAY ON FRI AFTN. A SECONDARY WAVE OF DRY
BUT BREEZY LOW PRESSURE WILL CAUSE GUSTY WINDS ON SAT AND SUN
AFTNS. SMALL CRAFT POTENTIAL EACH DAY. HIGH PRESSURE EXPECTED TO
BUILD IN BEHIND THIS WAVE TO START THE WORK WEEK.

&&

.HYDROLOGY...
HVY RAFL STRETCHING FROM FREDERICK TO FREDERICKSBURG ATTM...W/
LIGHTER BUT STDY AMTS WEST TO THE APLCNS. OBSVD REPORTS OF AN INCH
OR TWO...WITH AREAS UP TO 3 INCHES. MOST OF THE RAINFALL OUT OF
THE HEADWATERS. MAY HV SMALL STREAM ISSUES AS WELL AS ON RAPID
RISING WATERWAYS AND URBAN AREAS.

&&

.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES STILL HOVERING WITHIN A TENTH INCH OF 1.0
FT. SOUTHEASTERLY FLOW CONTINUES TO BANK 15-25KT BREEZES INTO THE
WRN SHORES OF THE MD BAY/TP RVR. BECAUSE OF THIS STEADY FLOW...
ANOMALIES WILL CONTINUE TO INCREASE BUT ALSO AT A SLOW-STEADY RATE.

THE DAYTIME HIGH TIDE CYCLE IS THE LESSER DIURNAL TIDE. SOUTH OR
SOUTHEAST FLOW WILL BE THE STRONGEST IN THIS TIME...BUT MOST
PLACES WILL REQUIRE AN EXTRA 0.5 TO 0.8 FT ANOMALY. HOWEVER...
BASED ON CURRENT DEPARTURES...ANNAPOLIS WILL EXCEED MINOR CRITERIA
BY SEVERAL INCHES. A COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR
ANNE ARUNDEL CNTY TDA.

HIGH TIDE LATE TONIGHT IS THE PREFERRED AND MORE SOUTH WINDS ARE
EXPECTED AFTER THE FRONTAL BOUNDARY...SO ONGOING ELEVATED WATERS
COULD RESULT IN SOME MINOR COASTAL FLOODING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ004-009>011-013-
     014.
     COASTAL FLOOD ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR
     MDZ014.
VA...FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR VAZ025>027-029-030-
     036>040.
     FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ042-050>056-501-
     502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ530>532-539>542.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ535-
     536-538.
     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ533-
     534-537-543.

&&

SYNOPSIS...GMS
NEAR TERM...HTS
SHORT TERM...KRW
LONG TERM...GMS
AVIATION...HTS/KRW/GMS
MARINE...KRW/GMS
HYDROLOGY...HTS
TIDES/COASTAL FLOODING...HTS/JE
Hazardous weather outlook, Oct 15, 11:10 AM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1210 PM EDT WED OCT 15 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
161415-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1210 PM EDT WED OCT 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A POWERFUL COLD FRONT WILL CROSS THE REGION TODAY INTO TONIGHT.
EXPECT HEAVY RAINFALL AND SOME FLOODING OF URBAN AND LOW LYING
AREAS. A FLOOD WATCH IS IN EFFECT THROUGH 8 PM FOR THE BALTIMORE
AND WASHINGTON DC METRO AREAS. IN ADDITION...A FEW STRONG
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS WILL BE
POSSIBLE.

MINOR TIDAL FLOODING IS POSSIBLE ALONG THE WESTERN SHORE OF THE
CHESAPEAKE BAY TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE WATERS TODAY...
THEN FOR PORTIONS OF THE WATERS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MINOR COASTAL FLOODING IS POSSIBLE ALONG THE WESTERN SHORE OF THE
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. PLEASE FORWARD
ANY RAINFALL...FLOODING...OR WIND DAMAGE REPORTS TO THE NATIONAL
WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-161415-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1210 PM EDT WED OCT 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A POWERFUL COLD FRONT WILL IMPACT THE REGION TODAY. EXPECT HEAVY
RAINFALL AND THE POTENTIAL FOR FLOODING. A FEW STRONG
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS.

A FLOOD WATCH IS IN EFFECT FOR THE CATOCTINS...NORTHERN PIEDMONT
AND FOOTHILLS OF VIRGINIA...AND THE WESTERN AND NORTHWESTERN
SUBURBS OF WASHINGTON THROUGH 8PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. PLEASE FORWARD ANY
RAINFALL...FLOODING...AND WIND DAMAGE REPORTS TO THE NATIONAL
WEATHER SERVICE.

HTS

In the hours before

Local storm report, Oct 15, 5:24 AM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
624 AM EDT WED OCT 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     TSTM WND DMG     3 NNW MCNEILL           39.18N  78.94W
10/15/2014                   HARDY              WV   911 CALL CENTER

            TREES DOWN. ROUTE 220.

&&

EVENT NUMBER LWX1401019

STRONG
Local storm report, Oct 15, 6:18 AM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
718 AM EDT WED OCT 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND DMG     1 W FRONT ROYAL         38.92N  78.20W
10/15/2014                   WARREN             VA   911 CALL CENTER

            TREE DOWN. 1300 CATLETT MOUNTAIN ROAD.

&&

EVENT NUMBER LWX1401020

STRONG
Local storm report, Oct 15, 6:25 AM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
725 AM EDT WED OCT 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 AM     TSTM WND DMG     GORE                    39.26N  78.33W
10/15/2014                   FREDERICK          VA   911 CALL CENTER

            TREE DOWN OVER ROAD.

&&

EVENT NUMBER LWX1401021

STRONG
Local storm report, Oct 15, 9:01 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 AM EDT WED OCT 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     2 SSE BLUE MOUNTAIN     38.94N  78.03W
10/15/2014                   FAUQUIER           VA   DEPT OF HIGHWAYS

            TREE BLOCKING ROUTE 638.

&&

EVENT NUMBER LWX1401022

STRONG

The radar

The Sterling radar (KLWX), 43 km away, was scanning. The volume nearest the first event began at 16:21 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Fairfax

When
October 15, 11:23 AM EST to 11:25 AM EST
Where
Fairfax County, 0.54 mi E of Belle Haven to 1.14 mi NE of Belle Haven
Rating
EF0
Path length
1.57 mi
Path width
75 yd
Continued into
Alexandria (C), Va (LWX)
Reported by
NWS Storm Survey
Coordinates
38.780, -77.060

After a review of radar observations, the public and broadcast Media reports, the National Weather Service in Baltimore MD/Washington DC has confirmed an EF-0 tornado touched down near Belle Haven in Eastern Fairfax County, Virginia and continued north on an approximate 1.5 mile intermittent damage path to the City of Alexandria before dissipating. This review is based on corroborating evidence of observed damage locations and rotational velocity couplets from the Federal Aviation Administrations Terminal Doppler Weather Radars at Washington Reagan National Airport and Joint Base Andrews, along with National Weather Service KLWX WSR-88D radar in Sterling, VA.

The tornado is estimated to have touched down at 12:23 pm in southeastern Fairfax County, where there was a tree down near the intersection of Hunt Road and Belle Haven Road. The tornado continued north across the Belle Haven Country Club where more large tree limbs were snapped. The tornado then briefly moved into the City of Alexandria, likely lifting across Interstate 495 at the intersection of George Washington Parkway, where large tree branches were also downed. Several more large tree branches were snapped in the immediate adjacent neighborhood to the north before the radar couplet signature weakened after 12:26 pm. Estimated maximum winds were 55-65 mph.

Tornado, Alexandria (C)

When
October 15, 11:25 AM EST to 11:26 AM EST
Where
Alexandria (C) County, 1.14 mi NE of Belle Haven to 1.85 mi NE of Belle Haven
Rating
EF0
Path length
0.75 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
38.791, -77.054

After a review of radar observations, the public and broadcast|Media reports, the National Weather Service in Baltimore|MD/Washington DC has confirmed an EF-0 tornado touched down near |Belle Haven in Eastern Fairfax County, Virginia and continued north on an |approximate 1.5 mile intermittent damage path to the City of Alexandria before|dissipating. This review is based on corroborating evidence of observed damage|locations and rotational velocity couplets from the Federal|Aviation Administrations Terminal Doppler Weather Radars at|Washington Reagan National Airport and Joint Base Andrews, along|with National Weather Service KLWX WSR-88D radar in Sterling, VA.

The tornado is estimated to have touched down at 12:23 pm in southeastern Fairfax County, where there was a tree down near the intersection of Hunt Road and Belle|Haven Road. The tornado continued north across the Belle Haven|Country Club where more large tree limbs were snapped. The tornado then briefly moved into the City of Alexandria, likely lifting across Interstate 495 at the intersection of George Washington Parkway, where large tree branches were also downed. Several more large tree branches were snapped in the immediate adjacent neighborhood to the north before the radar couplet signature weakened after 12:26 pm. Estimated maximum winds were 55-65 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyThe tornado archive for Virginia, 2014Warnings in Virginia, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546053, 551192.